Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 98, NWS Salt Lake City, UT

September 11, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 12:14 AM MDT for Carbon County, Emery County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 12:14 AM MDT (06:14 UTC)
Expired
Sep 11, 2013, 5:15 AM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 230 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WGUS55 KSLC 110614
FFWSLC
UTC007-015-111115-
/O.NEW.KSLC.FF.W.0098.130911T0614Z-130911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1214 AM MDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH
  SPECIFICALLY THE SEELEY BURN SCAR

* UNTIL 515 AM MDT

* AT 1212 AM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
  BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE   
  THAT .30 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER       
  THE PAST HOUR. ADDITIONAL RAINFALL WILL MOVE OVER THE BURN SCAR    
  OVER THE NEXT FEW HOURS INCREASING THESE TOTALS.

  IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
  FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
  PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
  ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3960 11122 3967 11107 3940 11106 3936 11097
      3933 11098 3935 11112 3941 11122

$$

MERRILL
2 follow-up statements
606 
WGUS75 KSLC 110906
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 AM MDT WED SEP 11 2013

UTC007-015-111115-
/O.CON.KSLC.FF.W.0098.000000T0000Z-130911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
306 AM MDT WED SEP 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR 
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...SPECIFICALLY 
THE SEELEY BURN SCAR AND HUNTINGTON CREEK DOWNSTREAM TO THE TOWN OF 
HUNTINGTON...

AT 254 AM MDT... OVER THE LAST 4 HOURS .61 INCHES OF RAIN HAS FALLEN 
OVER THE SEELEY BURN SCAR AND PERIODIC MODERATE RAINFALL WILL 
CONTINUE TO FALL OVER THIS AREA FOR THE NEXT FEW HOURS. TRAINED 
SPOTTERS HAVE REPORTED THAT HUNTINGTON CREEK HAS RISEN OVER A FOOT 
IN TOWN AND IS STILL RISING...IMPACTING THE HUNTINGTON POWER PLANT. 
ADDITIONAL REPORTS STATE THAT UPSTREAM LEVELS ON THE CREEK ARE 
HIGHER AND FULL OF DEBRIS. DUE TO THIS THE FLASH FLOOD WARNING WILL 
CONTINUE THROUGH 515 AM MDT.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3960 11122 3967 11107 3940 11106 3936 11097
      3933 11098 3935 11112 3941 11122

$$

MERRILL
104 
WGUS75 KSLC 111116
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 AM MDT WED SEP 11 2013

UTC007-015-111117-
/O.EXP.KSLC.FF.W.0098.000000T0000Z-130911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
516 AM MDT WED SEP 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 AM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...SPECIFICALLY FOR THE SEELEY 
BURN SCAR AND HUNTINGTON CREEK DOWNSTREAM TO THE TOWN OF 
HUNTINGTON...

EARLIER RAINFALL WAS SIGNIFICANT ENOUGH THAT A SMALL DEBRIS FLOW 
CROSSED SR-39 AT POLE CANYON EARLY THIS MORNING. ADDITIONALLY A 
SIGNIFICANT FLOW INCREASE ALONG HUNTINGTON CREEK IMPACTED THE 
HUNTINGTON POWER PLANT. LOCAL SPOTTERS INDICATE THAT STREAM LEVELS 
ARE SUBSIDING...AND THE HEAVIER PRECIPITATION THAT CAUSED THE DEBRIS 
FLOW HAS SINCE ENDED ACROSS THE AREA.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3960 11122 3967 11107 3940 11106 3936 11097
      3933 11098 3935 11112 3941 11122

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:40 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 10, 10:40 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 PM MDT TUE SEP 10 2013

.SYNOPSIS...A SLOW MOVING UPPER LOW PRESENTLY IN ARIZONA WILL DRIFT
NORTHWARD INTO THE GREAT BASIN WEDNESDAY AND REMAIN OVER THE AREA
INTO MID FRIDAY. A VERY MOIST AIRMASS WILL ACCOMPANY THE STORM AND
SPREAD RAIN OVER THE ENTIRE FORECAST AREA OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...UPPER LEVEL LOW OVER ARIZONA DRIFTING VERY SLOWLY TO
THE NORTH THIS EVENING. DEEP MOISTURE CONTINUES TO STREAM NORTH
ALONG THE EASTERN PERIPHERY OF THE LOW AND INTO CENTRAL AND
SOUTHERN UTAH. WITH MID LEVEL CONVERGENCE AND MODEST JET SUPPORT
DEEP LIFT CONTINUES TO SUPPORT WIDESPREAD PRECIPITATION ACROSS
MUCH OF SOUTHERN UTAH. NUMEROUS REPORTS IN EXCESS OF AN INCH OF
RAIN HAVE COME IN THROUGH THE DAY. RUNOFF FROM THE WIDESPREAD
PRECIPITATION THIS AFTERNOON AND EVENING HAS RESULTED IN NORMALLY
DRY WASHES RUNNING FULL AS WELL AS FLOODING OF SLOT CANYONS AND
STREAM ACROSS SOUTHERN UTAH. RIVER LEVELS HAVE ALSO COME UP QUITE
A BIT THIS EVENING...INCLUDING THE PARIA...ESCALANTE...AND THE
DIRTY DEVIL. ANTICIPATE FLOODING TO CONTINUE OVERNIGHT EVEN IF
AREAL COVERAGE OF PRECIPITATION DIMINISHES AS RUNOFF WILL CONTINUE.
ACROSS THE NORTH EXPECTED MORE SCATTERED COVERAGE OF SHOWERS
OVERNIGHT. ALSO..WITH EASTERLY GRADIENT IN PLACE EXPECT THAT WE
WILL SEE BREEZY EASTERLY WINDS CONTINUE NEAR CANYON MOUTHS ALONG
THE WASATCH FRONT THROUGH THE NIGHT.

700 HPA LOW WILL DRIFT SLOWLY NORTH ON WEDNESDAY AND ANTICIPATE
WIDESPREAD PRECIPITATION TO DEVELOP ACROSS SOUTHERN UTAH ONCE
AGAIN. WITH LARGE SCALE LIFT UNDERWAY AND PRECIPITABLE WATER
VALUES IN EXCESS OF AN INCH HEAVY RAIN IS EXPECTED FOR MANY OF THE
SAME AREAS IN CENTRAL AND SOUTHERN UTAH AND FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY EVENING. AS THE LOW LIFTS NORTH
EXPECTED INCREASED COVERAGE OF PRECIPITATION TO DEVELOP ACROSS
THE NORTH ALTHOUGH PORTIONS OF THE WASATCH FRONT MAY BE SHADOWED
WITH LARGE SCALE EASTERLY FLOW IN PLACE. STILL ANTICIPATE
A SIGNIFICANT INCREASE IN COVERAGE ACROSS NORTHERN UTAH BY
WEDNESDAY AFTERNOON.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS AT THE KSLC TERMINAL ARE
EXPECTED TO REMAIN MINIMAL TONIGHT. SOUTHEAST WINDS WILL CONTINUE TO
PREVAIL WITH ANY CIGS REMAINING WELL ABOVE 7000FT AGL.

RAIN SHOWERS AND THE POTENTIAL FOR PASSING THUNDERSTORMS WILL
INCREASE THROUGHOUT TOMORROW FROM THE SOUTH AND EAST. AT THIS TIME
THE PRIMARY IMPACTS LOOK TO BE BRIEF CIGS AT OR BELOW 6000FT
AGL...MODERATE RAIN SHOWERS AND ERRATIC WINDS. THESE IMPACTS ARE
MOST LIKELY TO OCCUR AFTER 18Z WITH ONLY A 30 PERCENT CHANCE OF
HAPPENING IN THE 14-18Z WINDOW.

&&

.FIRE WEATHER...FROM PREVIOUS AFD ISSUED AT 342 PM MDT
DEEP MOISTURE WILL REMAIN ACROSS THE STATE THROUGH THIS
WEEKEND...RESULTING IN WIDESPREAD WETTING RAIN THROUGH THE
WEEKEND. FIRE WEATHER CONCERNS ARE MINIMAL...AS RH VALUES WILL
REMAIN ABOVE AVERAGE AND WINDS WILL BE LIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE AFTERNOON ACROSS MUCH OF THE STATE INTO
THE WEEKEND.

&&

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR
     UTZ010-012>014-016-019>021-517-518.

WY...NONE.
&&

PUBLIC...GRAHAM
FIRE WEATHER...HOSENFELD
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 10, 6:09 AM MDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT TUE SEP 10 2013

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE SOUTHERN AND
EASTERN OUTLOOK AREA TODAY AND SPREAD INTO THE NORTHWEST THROUGH
THE DAY. THESE SHOWERS WILL CONTINUE OVER MOST AREAS TONIGHT.

HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE
SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL GENERATE LOCAL
FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA WEDNESDAY THROUGH THURSDAY ALONG WITH A THREAT OF
HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY
TAPER OFF FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 10, 7:29 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT TUE SEP 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      1 E SPRINGDALE          37.18N 112.98W
09/10/2013                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING IN ZION WITH ROCKS AND MUD COVERING ROAD
            AND WIDESPREAD WATERFALLS IN SOUTHERN AND EASTERN END OF
            PARK.

&&

BMCINERN
Local storm report, Sep 10, 10:53 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 PM MDT TUE SEP 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            5 S ESCALANTE           37.69N 111.60W
09/10/2013                   GARFIELD           UT   TRAINED SPOTTER

            FLOOD DEPOSITED ROCKS AND MUD ON HIGHWAY 12 NEAR THE TOWN
            OF ESCALANTE.

&&

RGRAHAM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:07 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 10, 9:28 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 5:45 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 11, 8:38 AM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Sep 11, 8:58 AM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 9:47 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 11, 10:47 AM MDTFlash Flood WarningSLCCarbon, Emery6 hr
Sep 11, 11:01 AM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 2:36 PM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Sep 11, 2:46 PM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 3:04 PM MDTFlash Flood WarningSLCIron3 hr
Sep 11, 3:11 PM MDTFlash Flood WatchSLC28 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.